Flood, Northern Cascade Foothills
- When
- December 10, 4:30 AM PST to December 12, 11:00 AM PST
- Where
- Northern Cascade Foothills forecast zone
- Property damage
- $500,000
- Reported by
- OFFICIAL NWS OBS.
Up to 9 inches of rain fell over parts of western Washington. Rivers that flooded included, the Stillaguamish, Bogachiel, Skagit, Snoqualmie, Skykomish, Nooksack, Snohomish, Skokomish, Satsop, and Tolt as well as Issaquah Creek.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Up to 9 inches of rain fell over parts of western Washington. Rivers that flooded included, the Stillaguamish, Bogachiel, Skagit, Snoqualmie, Skykomish, Nooksack, Snohomish, Skokomish, Satsop, and Tolt as well as Issaquah Creek. Major flooding occurred on the Skokomish, Skagit, Snohomish, Snoqualmie, and Tolt. A section of South Skagit Highway, off state Highway 9, east of Cedar lake, was washed out by the flood. About 200 people were cut off from their homes along the Stillaguamish and Skykomish rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 10, 3:00 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 300 AM PST FRI DEC 10 2004 .SYNOPSIS...PERIODS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT... AND THE STRONG SOUTHWESTERLY FLOW WILL KEEP THE SNOW LEVEL ABOVE 7000 FEET. A COLD FRONT WILL SWEEP ACROSS THE AREA EARLY SATURDAY MORNING...BRINGING THE HEAVY RAIN TO AN END AND CAUSING THE SNOW LEVEL TO PLUMMET. MUCH OF THE WEEKEND WILL BE DRY...BEFORE FRONTAL SYSTEMS MOVE INTO THE AREA SUNDAY NIGHT AND AGAIN EARLY NEXT WEEK. && .DISCUSSION...A STRONG WARM FRONT IS MAKING ITS WAY NWD THROUGH WRN WA EARLY THIS MORNING...AND TEMPERATURES S OF THIS FEATURE HAVE RISEN INTO THE LOWER TO MID 50S. STRONG WARM ADVECTION COUPLED WITH STRONG SWLY LOW LEVEL FLOW HAS BROUGHT AN INITIAL ROUND OF HEAVY PCPN TO THE AREA...ESPECIALLY ALONG THE S SLOPES OF THE OLYMPICS WHERE JUST SHY OF 2 INCHES FELL BETWEEN 10 PM AND 1 AM. THE RELATIVE LULL THAT HAS FOLLOWED THE WARM FRONT WONT LAST LONG. THE BAROCLINIC ZONE STILL EXTENDS SW FROM WRN WA TO JUST E OF HAWAII...AND SATELLITE IMAGERY SHOWS LOTS OF MOISTURE BEING DRAWN NWD FROM THE TROPICS INTO THE FLOW. PCPN SHOULD BEGIN INCREASING AGAIN THIS MORNING...AND THE HEAVIEST PCPN WILL PROBABLY OCCUR THIS AFTERNOON AND EVENING AS THE COLD FRONT BEGINS MOVING INLAND. THE SKOKOMISH RIVER WILL RISE ABOVE FLOOD STAGE THIS MORNING...AND OTHER RIVERS FLOWING OFF THE OLYMPICS AND WEST SLOPES OF THE CENTRAL AND NORTH CASCADES WILL PROBABLY FOLLOW SUIT. THE LATEST MODEL RUNS SHOW THE COLD FRONT MOVING INLAND A BIT EARLIER THAN PREVIOUS RUNS...REACHING THE CASCADES AROUND 12Z SAT. SO AT LEAST WE CAN HAVE SOME CONFIDENCE THAT THE BAROCLINIC ZONE WILL NOT HANG UP OVER WRN WA LONGER THAN EXPECTED -- A MATTER THAT IS CRITICAL TO THE SEVERITY AND EXTENT OF FLOODING. A SURFACE WAVE WILL DEVELOP ALONG THE FRONT...WITH A WEAK SURFACE LOW MOVING FROM THE OFFSHORE WATERS INTO ALBERTA LATE FRI. ANOTHER FRONTAL SYSTEM WILL DEVELOP OFF CALIFORNIA ALONG THE SRN EXTENSION OF THE BAROCLINIC ZONE SAT...AND THIS FEATURE WILL PROBABLY BRING SOME LIGHT PCPN TO WRN WA SUN NIGHT AND MON. ANOTHER UPPER TROUGH WILL LIKELY PROGRESS OVER THE AREA AROUND THE MIDDLE OF NEXT WEEK. MCDONNAL && .AVIATION...MVFR CIGS AND VSBYS TODAY WITH LOCAL IFR CONDITIONS IN THE WAKE OF A WARM FRONT AND WITH AN APPROACHING COLD FRONT. COLD FRONT WILL MOVE ONSHORE TONIGHT. && .SEW WATCHES/WARNINGS/ADVISORIES... .GALE WARNING ALL WATERS EXCEPT PUGET SOUND. .SMALL CRAFT ADVISORY PUGET SOUND. .FLOOD WATCH FOR MUCH OF WESTERN WASHINGTON. .FLOOD WARNING FOR THE SKOKOMISH RIVER. .KATX...VCP21/CSR21 OPERATIONAL. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 600 AM PST THU DEC 9 2004 PZ130-132>134-150-153-156-170-173-176-101400- 600 AM PST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...THE NORTHERN INLAND WATERS...AND THE CENTRAL AND NORTH COASTAL WATERS OF WESTERN WASHINGTON. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS ARE EXPECTED FRIDAY AND POSSIBLY FRIDAY NIGHT. SEE THE COASTAL WATERS FORECAST... FZUS56 KSEW...FOR MORE DETAILS. WAZ015-016-101400- 600 AM PST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTH COAST OF WASHINGTON. .DAY ONE... A COASTAL FLOOD WARNING IS IN EFFECT FOR THE CENTRAL WASHINGTON COAST...WHILE A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NORTH WASHINGTON COAST. SEE THE COASTAL FLOOD PRODUCT...WHUS46 KSEW...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR FRIDAY THROUGH SATURDAY MORNING. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS. WAZ002>007-010-011-013-014-101400- 600 AM PST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF WESTERN WASHINGTON. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR MUCH OF THE AREA. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS. MCDONNAL
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428734, 5428735, 5428736, 5428737, 5428738, 5428739, 5428740, 5428741, 5428742.